Alert archive / New Mexico / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 20, 2002, 5:26 AM MDT for Roosevelt County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 5:26 AM MDT (11:26 UTC)
- Expired
- Aug 20, 2002, 7:30 AM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Roosevelt County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 201126 FFWABQ NMC041-201330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 516 AM MDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND NORTHERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 730 AM MDT * AT 508 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN AND NEAR PORTALES...FLOYD...AND ALONG STATE ROAD 114 BETWEEN ELIDA AND DORA. MOVEMENT WAS TOWARD THE EAST AT 15 MPH. RAINFALL RATES OF ONE AND ONE-HALF INCHES PER HOUR CAN BE EXPECTED. SINCE 200 AM MDT...RADAR HAS ESTIMATED THAT UPWARDS OF 4 INCHES OF RAIN MAY HAVE FALLEN ACROSS CENTRAL AND SOUTHERN ROOSEVELT COUNTY. RUNOFF FROM THE HEAVY RAIN WILL RESULT IN FLOODING OF LOW WATER CROSSINGS...BAR DITCHES AND OTHER POOR DRAINAGE AREAS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3430 10366 3385 10373 3385 10305 3430 10305 $$ KJ/GB
3 follow-up statements
000 WGUS75 KABQ 201139 FFSABQ NMC041-201230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 539 AM MDT TUE AUG 20 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM MDT FOR CENTRAL AND NORTHERN ROOSEVELT COUNTY... AT 528 AM MDT...LAW ENFORCEMENT OFFICIALS REPORTED THAT SECTIONS OF STATE ROAD 114 BETWEEN ELIDA AND DORA WERE COVERED WITH WATER. AT 538 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL FROM PORTALES AND SURROUNDING AREAS SOUTHWARD TOWARD DORA. HOURLY RAINFALL RATES WILL APPROACH 2 INCHES PER HOUR WHICH WILL RESULT IN ADDITIONAL FLASH FLOODING. EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS POOR DRAINAGE AND LOW LYING AREAS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. $$ KJ
000 WGUS75 KABQ 201215 FFSABQ NMC009-041-201330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 614 AM MDT TUE AUG 20 2002 ...FLASH FLOOD WARNINGS CONTINUE UNTIL 730 AM MDT FOR CENTRAL AND NORTHERN ROOSEVELT COUNTY AND FOR SOUTHEAST CURRY COUNTY... LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT THAT SEVERAL ROADS THROUGHOUT NORTHERN ROOSEVELT AND EXTREME SOUTHEAST CURRY COUNTIES ARE EITHER COMPLETELY FLOODED OR HAVE SUBSTANTIAL STANDING WATER. THIS INCLUDES STATE ROAD 114 BETWEEN ELIDA AND DORA...STATE ROAD 206 BETWEEN PORTALES AND DORA...AND SECTIONS OF HIGHWAY 70 BETWEEN CLOVIS AND PORTALES. AT 610 AM MDT...NWS RADAR INDICATED THAT THE HEAVIEST RAINS WERE OVER NORTHEAST ROOSEVELT AND EXTREME SOUTHEAST CURRY COUNTIES. HEAVY RAINS HAVE ENDED ALONG AND WEST OF HIGHWAY 70...AND SHOULD END ACROSS THE REMAINDER OF THE REGION BEFORE 645 AM. FIVE INCHES OF RAIN WAS MEASURED BY A CO OP OBSERVER IN PORTALES...MOST OF WHICH FELL BETWEEN 300 AM AND 600 AM. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS POOR DRAINAGE AND LOW LYING AREAS. $$ KJ
000 WGUS75 KABQ 201332 FFSABQ NMC009-041-201340- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 730 AM MDT TUE AUG 20 2002 ...THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT UNTIL 730 AM MDT FOR CENTRAL AND NORTHERN ROOSEVELT AND SOUTHEAST CURRY COUNTIES HAVE BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS QUICKLY DIMINISHING. THUS...ALL FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE. LOCALIZED MINOR FLOODING OF ROADWAYS AND HIGHWAYS AND HIGH WATER IN ARROYOS AND STREAMS CAN BE EXPECTED THROUGH MID MORNING. $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:12 AM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 3:12 AM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 312 AM MDT TUE AUG 20 2002 A MID-LEVEL LOW AIDED IN THE DEVELOPMENT OF BENEFICIAL RAINFALL AND SCT TSRA ACROSS MUCH OF OUR ERN PLAINS (ESPECIALLY EC) OVERNIGHT AS IT DRIFTED SLOWLY TOWARD THE N-NE. CURRENT RADAR/SAT LOOPS INDICATE THAT THE LOW OR AN MCV IS CENTERED JUST SW OF PORTALES WHERE THE HEAVIEST RAINS HAVE FALLEN SINCE MIDNIGHT. EXPECT THE SHRA/TSRA ACROSS THE PLAINS TO GRADUALLY DIMINISH IN COVERAGE AND MOSTLY END BY LATE MORNING AS THE MAIN SUPPORTING LOW CONTS TO LIFT SLOWLY TOWARD THE NE. 06Z M-ETA HAS CIRCULATION CENTER EAST OF CLOVIS BY 15Z. THIS MAY NOT BE TOO FAR OFF. SO ALTHOUGH AIR MASS SHOULD BE SLIGHTLY MORE STABLE ACROSS THE EC PLAINS/CHAVES COUNTY THAN ON MONDAY, DAYTIME HEATING, LINGERING OUTFLOW BOUNDARIES AND RESIDUAL MOISTURE ENOUGH TO KEEP SOME MENTION FOR THE AFTERNOON. ACROSS THE CENTRAL AND WEST, 850-500 MB THETA-E VALUES HANGING IN THE 335-340K RANGE. DAYTIME HEATING COUPLED WITH WEAK DISTURBANCES IN THE SWLY FLOW SHOULD TRANSLATE INTO ONE MORE DAY OF SCATTERED COVERAGE. SOME SHRA/TSRA POSSIBLY LINGERING INTO THE LATE NIGHT HOURS, BUT NOT AS SIGNIFICANT AS THIS PAST NIGHT. SOUTHWEST FLOW ALOFT TO STRENGTHEN ACROSS MAINLY THE NORTHWEST HALF OF THE FORECAST AREA ON WEDNESDAY WITH THE DREADED DRYING (AND WARMING) TREND GETTING UNDERWAY. MORE SIGNIFICANT DRYING EXPECTED THURSDAY AND BEYOND AS UPPER RIDGE EXPANDS WESTWARD AND AXIS BECOMES ORIENTED E-W ACROSS THE SW CONUS. WILL CUT POPS BACK TO SLIGHT CHANCE FOR THU-MON. EXCEPTION MAY BE ACROSS THE NORTHEAST WHERE A FRONTAL BOUNDARY IS FORECAST TO PUSH INTO THAT PART OF THE STATE AS EARLY AS FRIDAY NIGHT. THIS FRONT MAY INCREASE TSRA CHANCES OVER THE WEEKEND ACROSS THE EAST. STILL LOOKS DRY IN THE WEST. KJ ABQ BB 088/065 090/065 091 41231 SAF BB 086/057 088/057 089 41332 TCC BB 092/066 094/067 096 41321= .ABQ...NONE.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:50 AM MDT | Flash Flood Warning | ABQ | Curry | 100 min |
Nearby
Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.